Sudden Cardiac Compromise in a Young Patient with Bipolar Disease

1Internal Medicine Department, St. Joseph Mercy Hospital, Ann Arbor, MI
2Internal Medicine Department, St. Joseph Mercy Hospital, Ann Arbor, MI

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 146

Case Presentation:

A 24‐year‐old male patient with bipolar disorder presented with his family to the emergency room with complaints of dyspnea and palpitations. He was diaphoretic and a poor historian. An electrocardiogram revealed diffuse ST‐T wave changes; thus, the hospitalist was asked to see and admit this patient for the management of pericarditis. On further questioning, his parents reported a history of recent medication changes, with the initiation of clozapine 2 days prior to his presentation. The hospitalist evaluated the patient and diagnosed him with clozapine‐induced myocarditis, and the drug was discontinued immediately. He was then admitted to the critical care unit. Please refer to Table 1, which provides further details of this patient's hospitalization. Because of continued deterioration and an echocardiogram displaying severe global dysfunction with an ejection fraction of 15%, he was transferred to a specialty center for placement of a left ventricular assist device (LVAD). However, because of the discontinuation of the clozapine early in his hospitalization and with continued supportive care, he recovered and did not require LVAD placement.

Table. 1. Pertinent Laboratory Results for the Patient over Course of Hospitalization

Table 2. Recommendations to Reduce the Morbidity and Mortality of Clozapine‐Induced Myocarditis

Discussion:

Clozapine is a potent, atypical second‐generation antipsychotic that has been shown to be effective in the treatment of refractory schizophrenia. It has been associated with improved psychopathology, reduced rates of suicides, and decreased adverse effects. Despite its effectiveness, clozapine is associated with serious hematologic, central nervous system, and cardiological complications. Clozapine is associated with a 0.015%‐1.2% risk of potentially fatal myocarditis or cardiomyopathy. The mechanism of clozapine‐associated myocarditis is uncertain but could be a drug‐induced acute hypersensitivity (type I, IgE‐mediated) reaction. Reported mortality rates for clozapine‐associated myocarditis are as high as 50%, with the greatest risk of major cardiovascular complications occurring in the first month of initiation.

Conclusions:

Clozapine has a unique efficacy profile in patients with treatment‐refractory schizophrenia, but appropriate monitoring of adverse events is an essential aspect of its clinical use. This monitoring for adverse effects should be documented for at least 2 years. General recommendations that may help to decrease the morbidity and mortality associated with clozapine‐associated myocarditis are outlined in Table 2. Hospitalists should be knowledgeable about the complications of clozapine therapy because they often play a pivotal role in diagnosing and triaging to the most appropriate level of medical care. If the patient had been treated for pericarditis and continued on clozapine, the outcome would have been fatal. Clozapine should be immediately discontinued if myocarditis is suspected, and the patient should be admitted to the cardiac care unit for intensive supportive management.

Author Disclosure:

A. M. Rebecca Daniel, none; Jaspreet Grewal, none.

To cite this abstract:

Grewal J, Daniel A. Sudden Cardiac Compromise in a Young Patient with Bipolar Disease. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 146. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/sudden-cardiac-compromise-in-a-young-patient-with-bipolar-disease/. Accessed May 26, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.